Tardive dyskinesia: A neurological syndrome characterized by repetitive, involuntary, purposeless movements caused by the long-term use of certain drugs called neuroleptics used for psychiatric, gastrointestinal, and neurological disorders. Features may include grimacing; tongue protrusion; lip smacking, puckering, and pursing; and rapid eye blinking. Rapid movements of the arms, legs, and trunk may also occur. The incidence of the syndrome rises with the dose and duration of drug treatment. The treatment of tardive dyskinesis is usually to stop or minimize the use of the offending drug if possible. Replacing the offending drug with substitute drugs may help.
Drugs that most commonly cause tardive dyskinesia include chlorpromazine (Thorazine), haloperidol (Haldol), fluphenazine (Prolixin), perphenazine (Trilafon), prochlorperazine (Compro), thioridazine (Mellaril), and trifluoperazine (Stelazine). Others include metoclopramide (Reglan), levodopa (Sinemet), amitriptyline (Elavil), fluoxetine (Prozac), sertraline (Zoloft), trazadone (Desyrel), and phenobarbital.
Health Solutions From Our Sponsors